Alert archive / California / Frost Advisories in 2020
Frost Advisory 6, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 7, 2020, 2:10 PM PST for Mendocino County, California. It took effect at Mar 8, 2020, 1:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2020, 2:10 PM PST (22:10 UTC)
- In effect from
- Mar 8, 2020, 1:00 AM PST
- Expired
- Mar 8, 2020, 10:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS76 KEKA 072210 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 210 PM PST Sat Mar 7 2020 CAZ109-072315- /O.CAN.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/ Mendocino Coast- 210 PM PST Sat Mar 7 2020 ...FREEZE WATCH IS CANCELLED... The Freeze Watch has been replaced by A Frost Advisory for portions of southern Mendocino and southern Lake Counties, and a Freeze Warning for portions of northern Mendocino and northern Lake counties. $$ CAZ110-111-114-080615- /O.UPG.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/ /O.NEW.KEKA.FZ.W.0003.200308T0900Z-200308T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 210 PM PST Sat Mar 7 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Wind protected valleys of interior northern Mendocino and northern Lake counties. Includes Willits, Covelo, Potter Valley, Lake Pillsbury, and other low lying areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ112-113-115-080615- /O.UPG.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/ /O.NEW.KEKA.FR.Y.0006.200308T0900Z-200308T1700Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 210 PM PST Sat Mar 7 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake County Counties. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
918 WWUS76 KEKA 072217 CCA NPWEKA URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Eureka CA 217 PM PST Sat Mar 7 2020 CAZ109-072315- /O.CAN.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/ Mendocino Coast- 217 PM PST Sat Mar 7 2020 ...FREEZE WATCH IS CANCELLED... The Freeze Watch has been replaced by A Frost Advisory for portions of southern Mendocino and southern Lake Counties, and a Freeze Warning for portions of northern Mendocino and northern Lake counties. $$ CAZ110-111-114-080615- /O.UPG.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/ /O.NEW.KEKA.FZ.W.0003.200308T0900Z-200308T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 217 PM PST Sat Mar 7 2020 ...FREEZE WARNING IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Wind protected valleys of interior northern Mendocino and northern Lake counties. Includes Willits, Covelo, Potter Valley, Lake Pillsbury, and other low lying areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ112-113-115-080615- /O.UPG.KEKA.FZ.A.0002.200308T0900Z-200308T1700Z/ /O.COR.KEKA.FR.Y.0006.200308T0900Z-200308T1700Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 217 PM PST Sat Mar 7 2020 ...FROST ADVISORY IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Protected valleys of southern interior Mendocino and southern Lake counties. Includes Boonville, Hopland, Ukiah, Lakeport, Kelseyville, Middletown, and other areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
448 WWUS76 KEKA 080403 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 803 PM PST Sat Mar 7 2020 CAZ110-111-114-081215- /O.CON.KEKA.FZ.W.0003.200308T0900Z-200308T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 803 PM PST Sat Mar 7 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Wind protected valleys of interior northern Mendocino and northern Lake counties. Includes Willits, Covelo, Potter Valley, Lake Pillsbury, and other low lying areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ112-113-115-081215- /O.CON.KEKA.FR.Y.0006.200308T0900Z-200308T1700Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 803 PM PST Sat Mar 7 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Protected valleys of southern interior Mendocino and southern Lake counties. Includes Boonville, Hopland, Ukiah, Lakeport, Kelseyville, Middletown, and other areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
779 WWUS76 KEKA 081053 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 353 AM PDT Sun Mar 8 2020 CAZ110-111-114-081700- /O.CON.KEKA.FZ.W.0003.000000T0000Z-200308T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 353 AM PDT Sun Mar 8 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Wind protected valleys of interior northern Mendocino and northern Lake counties. Includes Willits, Covelo, Potter Valley, Lake Pillsbury, and other low lying areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ112-113-115-081700- /O.CON.KEKA.FR.Y.0006.000000T0000Z-200308T1700Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 353 AM PDT Sun Mar 8 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Protected valleys of southern interior Mendocino and southern Lake counties. Includes Boonville, Hopland, Ukiah, Lakeport, Kelseyville, Middletown, and other areas. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
618 WWUS76 KEKA 081648 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 948 AM PDT Sun Mar 8 2020 CAZ110-111-114-081800- /O.EXP.KEKA.FZ.W.0003.000000T0000Z-200308T1700Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 948 AM PDT Sun Mar 8 2020 ...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING... While some areas remain near or slightly below freezing as of 9:45 AM, temperatures have begun to rise, and will continue to do so quickly during the late morning hours. $$ CAZ112-113-115-081800- /O.EXP.KEKA.FR.Y.0006.000000T0000Z-200308T1700Z/ Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake County- 948 AM PDT Sun Mar 8 2020 ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... While some areas remain in the upper 30s as of 9:45 AM, temperatures have begun to rise, and will continue to do so quickly during the late morning hours. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 7, 4:33 AM PST, 9 hours 37 minutes earlier.
Area forecast discussion, Mar 7, 4:33 AM PST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
433 AM PST Sat Mar 7 2020
.SYNOPSIS...Showers will continue this morning and then taper off
during the afternoon. A few showers are possible inland on Sunday
and Monday. Drier and warmer conditions are then expected through
much of next week. The next chance for widespread rain will be
towards the end of next week.
&&
.DISCUSSION...Precipitation will become more showery in nature
this morning across northwest California as a front departs to the
east and the upper level trough begins to move overhead. Snow
levels have started to come down as the colder airmass continues
to filter into the region. A Winter Weather Advisory remains in
effect for higher elevations in the northern part of Trinity
County where localized upslope flow will continue to enhance
precipitation rates through late this morning, particularly
impacting Scott Mountain Summit on Highway 3. Otherwise light
shower activity will continue through early afternoon as the
trough moves through, bringing a dusting of snow to some locations
above 2500 feet. Showers should taper off in most areas by late
afternoon, possibly bringing some partial clearing for this
evening into the overnight hours. Will have to monitor
frost/freeze potential for Sunday morning, particularly in some of
the southern interior valleys depending on how much lingering
cloud cover is present. A Freeze Watch is currently in effect for
interior Mendocino and Lake Counties to account for this
possibility.
Sunday will then bring another chance for some light showers over
interior areas as a weak secondary wave moves overhead, keeping
conditions cool and cloudy through Sunday night. Mountain showers
may linger all the way through Monday as the area remains in weak
cyclonic flow between an open trough over the Pacific Northwest
and a closed low off of the southern CA coast. The rest of the
week beyond Monday continues to trend drier and warmer, especially
beyond Wednesday as the low to the south moves into the desert SW
and allows ridging to build over northern CA. The next chance for
more widespread rain still looks to come next weekend as the next
trough approaches the area, although variability in recent model
runs is keeping confidence low on that possibility. /CB
&&
.AVIATION...In the wake of a cold front, areas of steadier light
rain exist early this morning across much of northwest California,
except across Mendocino County where the precipitation is more hit
and miss. Some modestly unstable air accompanying a shortwave
trough passing by this morning will continue to keep a few
scattered showers going along coastal areas. Otherwise, expect the
rain to diminish and shrink in coverage from west to east through
midday. MVFR to locally IFR ceilings and visibility will
accompany all of this, but will steadily improve to VFR along most
of the coast by the late morning hours, if not sooner. Inland
areas will continue to have quite a bit of clouds hanging across
the mountainous terrain through this afternoon, but this should
diminish late today as drier and more stable air filters in. A few
showers may last into Sunday across Trinity County, where some
lingering moisture will combine with southeasterly flow arsing out
of the northern Sacramento Valley. Elsewhere, expect just some
high cloudiness tonight into Sunday. Winds will continue to be
quite light for the vast majority of locations; the only exception
being a modest west to northwesterly breeze in favored locations
this afternoon, such as adjacent Shelter Cove, through the upper
Trinity River Valley, and around Clear Lake. /AAD
&&
.MARINE...Against the better judgment of our best available model
guidance, have continued to adjust the ongoing mid-period west-
northwest swell higher by a foot or two. Current observations at the
nearshore buoys have been consistently in the 10 to 12-foot range,
and while this should begin to decay and lower later today, to no
ones surprise, it will take a little bit longer than the last few
runs of wave modeling suggested. Long story short, have extended the
Small Craft Advisories through midday for all the waters, and into
the early evening for the outer waters. It is possible those end
times are even a little optimistic, but am fairly confident that
seas will drop below 10 feet across all the waters by midnight. Seas
will then trend noticeably lower on Sunday...perhaps only in the 4
to 6 ft range.
Meanwhile, in the wake of a cold front, some lingering showers will
diminish in coverage later today. Northerly winds this afternoon may
be locally gusty around and to the lee of some of the more prominent
capes and headlands. However, gusts should be less than 20 kt in
even the usual windiest spot to the south of Cape Mendocino. Weak
high pressure will build in tonight and Sunday as low pressure heads
toward southern California, resulting in light south to southeast
winds. The outer waters offshore Fort Bragg and Point Arena may see
sustained winds kicking up to 15 kt Sunday afternoon. Stronger high
pressure will then build across the eastern Pacific next week. This
will result in moderate to locally strong northerly winds developing
across our coastal waters as early as Monday night or Tuesday, and
lasting much of the week. Conditions do not look too terrible, with
only minor background northwest swells accompanying the steepening
northerly fresh seas, but small craft advisory conditions look
likely across the outer waters and areas near Cape Mendocino. /AAD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Watch from late tonight through Sunday morning for
CAZ109>115.
Winter Weather Advisory until noon PST today for CAZ107.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
6 PM PST this evening for PZZ470-475.
Small Craft Advisory until noon PST today for PZZ450-455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 7, 4:50 AM PST, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 450 AM PST Sat Mar 7 2020 CAZ109>115-081200- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake County- Southern Lake County- 450 AM PST Sat Mar 7 2020 ...FREEZE WATCH IN EFFECT LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Freeze watch in effect late tonight through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Freeze watch in effect through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-081200- Northern Trinity- 450 AM PST Sat Mar 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON PST SATURDAY ABOVE 4000 FEET... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Winter Weather Advisory remains in effect until noon today above 4000 feet. Additional snow accumulation up to 2 inches. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101>106-108-081200- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity- 450 AM PST Sat Mar 7 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 5:10 PM PST | Freeze Watch | EKA | Lake, Mendocino | 21 hr |
| Mar 7, 2:17 PM PST | Freeze Warning | EKA | Lake, Mendocino | 19 hr |
Nearby
Frost Advisories in California, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.